To begin, an apology to anyone with an anxiety-related mental illness. I have no intention of implying that anyone with an anxiety disorder is “crazy” (which is considered an inappropriate usage) but really, crazy is the only reasonable term I can come up with to describe what I recently experienced. It was a really brief glimpse at what it might feel like to suffer from anxiety/panic attacks and to experience what people with mental illness must face when dealing with the medical system, but I don’t purport to speak for anybody else, to define anxiety-related mental illness, or to present myself as an expert in any way. Rather I want to share my experience of a very specific situation that was one of the most terrifying events of my life.
Early in February of 2015, I came down with a cold. It moved though fast and I was feeling remarkably better after only a few days. Then the second wave (or a second cold) hit. This time it was bad and I started taking a pile of cold medicines to try and make life a bit less miserable. Specifically I was taking one of those daytime/nighttime cold pills and making regular use (but still following the usage directions on the package) of a generic store-brand nasal decongestant spray.
I had started out with pills that included pseudoephedrine, and those worked reasonably okay. When they ran out I turned to another, similar product that replaced the pseudoephedrine with phenylephrine. For those not in the know, or who missed the early seasons of Breaking Bad, pseudoephedrine, despite its efficacy, is being phased out of cold medications because it is regularly used as an ingredient in the production of meth. (As a cold medicine it tends to make people fairly stoned, but it also works decently well at its intended purpose.) Phenylephrine, the drug now being used instead, does a pretty crap job of actually decongesting anything, which means that in all likelihood, more people will do what I did and will use decongestant spray on top of that.
The problem with those decongestant sprays is that you can only use them for 3 to 5 days or you risk a rebound effect (it takes more of the medication to work, and it doesn’t last as long); addiction to this product is pretty rampant. So after 5 days (specifically, February 15th) I stopped using the spray.
Later the same day, I started having the most bizarre panic attacks. Bizarre because the things seemed to come in waves, and they weren’t like any panic or anxiety attack I’d ever read about… whereas most panic attacks have some sort of topic or focus (real or imagined), this was more anxiety about being anxious. I was pacing the house, even walking the halls of my apartment building, freaking out about things like the windows being closed, the room being stuffy and not being able to breathe because I was congested. Food also became my nemesis – I would freak out just thinking about a glass of water. Deciding what to have for lunch – and then trying to eat it when it was in front of me – left me crying on the floor.
For some reason, the husband and I wrote this off to “cabin fever”, and while we considered it might be the cold meds, we brushed the idea aside; I’ve been taking similar medications for a cold – especially the decongestant spray – for 30 years. The waves of anxiety came and went over the next few days – some days were clear, others I’d get a small blast. By the following Sunday the anxiety was mostly gone, but I was still feeling sick so I used both the pills with the phenylephrine and the nasal spray again.
The following three days were the worst of my life. I have never been so terrified. The anxiety not only came back, it hit like a train compared to a car. It was no longer just waves, it was constant. I rushed in to see my doctor who advised that it was likely the medications and that it would take about 48 hours to clear my system. She gave me a steroid spray for the congestion and bade me wait it out.
Which was really all she could do, but that advice is absolutely useless when you start (uncontrollably) wishing you were dead.
In the interim, I started looking up ingredients and discovered that the culprit was likely something called oxymetazoline, the main component in the nasal spray. Adverse side effect for this drug include: fear, anxiety, tenseness, restlessness, headache, lightheadedness, dizziness, drowsiness, tremor, insomnia, hallucinations, psychological disturbances, convulsions, CNS depression, weakness, blurred vision, ocular irritation, tearing, photophobia, symptoms of paranoid schizophrenia. Plus anorexia, also a symptom. (Bold items were my symptoms.)
The only relief seemed to come in the evenings, mornings were far worse. I later discovered that oxymetazoline leaves the system via urine, so once I’d had half a dozen glasses or water or tea, it would let up slightly, but after eight hours with no liquids, the mornings were really brutal.
Two days later and I was still tripping on this stuff, wondering if I should go to the hospital or check myself into a mental health facility. Back to the doctor I go, except my own MD was away so I see an associate. Who proceeds to tell me that he thinks I have an actual anxiety disorder and should get help. He sends me home with a script for Ativan, tells me not to expect my problem will go away any time soon, and seems only marginally concerned when I tell him I want to check myself in because I’m suicidal.
And can I just say here – holy crap, my husband is an awesome human being who put up with all of this, made me eat when I couldn’t bear to, and came and picked me up from the doctor and stayed home with me for the next few days until we were sure the meds were actually clearing my system.
(Incidentally, that 48 hours to clear the system thing – just an estimate. Fat people or anyone with a slow metabolism should expect at least double the amount of time.)
Ultimately it took over a week for everything to get back to normal. Today is the first day in over a week that I haven’t felt the waves of anxiety or a weird stoned feeling associated with this medication.
I don’t know for sure if it was the nasal spray on its own or in combination with the other drug, but I know I won’t be using that type of medication again. My MD pointed out that people can have a sudden adverse reaction to medications they’ve used for years, and how scary is that? When something that you trust turns on you in that way?
Thankfully, everything seems to be fine now. My cold is on the mend, I no longer feel as if my skin is crawling with bugs, the thoughts of wishing I were dead are just weird memories. My home is no longer at war with my brain and I’m eating real meals again with no crying jags over what to have for lunch.
But that’s an experience I will never forget. If that’s what an anxiety attack feels like, every single person who suffers from such a thing has my complete and utter sympathy.
Hopefully nobody reading this will ever go through anything similar, but if you do, please consider that your meds are playing a role in your distress. The stupidest thing I did was to re-start using these products again – I could have saved myself a week of terror and misery.